Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 15, NWS Raleigh, NC

April 26, 2003Davidson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 26, 2003, 5:46 AM EDT for Davidson County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 5:46 AM EDT (09:46 UTC)
Expired
Apr 26, 2003, 6:15 AM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 143 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
443 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS52 KRAH 260946
SVRRAH
NCC057-261015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
545 AM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 AM EDT

* AT 545 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM NEAR HIGH ROCK DAM...OR ABOUT 11 MILES SOUTH   
  OF LEXINGTON...MOVING NORTHEAST AT 20 MPH. NICKEL SIZED HAIL       
  IS LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  GORDONTOWN

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3593 8004 3563 8007 3557 8017 3568 8031

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:00 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Apr 26, 2:00 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 AM EDT SAT APR 26 2003

WARM FRONT CONTINUES TO LIFT N EARLY THIS MORNING AND SHOULD BE OVER
CENTRAL NC BY SUNRISE. PATCHY DENSE FOG HAS DEVELOPED ACROSS THE
AREA AND WILL HOLD ON THIS MORNING FOR A FEW HOURS. BIGGEST FORECAST
CHALLENGE FOR THE DAY IS PRECIP. GSO SOUNDING WAS DRIER IN THE MID
LEVELS THAN PREDICTED BY MODELS LAST NIGHT WITH A PWAT OF JUST OVER
1 INCH. ETA AND GFS BOTH AGREE ON THE PLACEMENT AND MOVEMENT OF THE
UPPER TROUGH AND VORT COMIONG ACROSS TENN BUT DIFFER SOMEWHAT WITH
THE LIFT AND POPS. UPPER TROUGH AND COLD POOL WILL SWING ACROSS THE
REGION FROM MORNING THROUGH MID AFTERNOON. BOTH ETA AND GFS DEPICT
UPPER DIVRG AND LIFT OVER THE AREA FROM 12Z THROUGH 20Z. SHOWERS AND
THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST FROM EARLY AFTERNOON
ON. CAPES WILL RUN AROUND 1000-1200 J/KG AND LIS AROUND -4. WIND
PROFILE REMAINS UNIMPRESSIVE THIS AFTERNOON BUT THE WET BULB ZERO
WILL BE RATHER LOW BETWEEN 8500-9500 FT. WITH STRENGTH OF UPPER
LEVEL TROUGH LOW TOPPED CONVECTION SHOULD DEVELOP WITH SOME SEVERE
THUNDERSTORMS PRODUCING HAIL. DO NOT SEE A SIGNIFICANT THREAT FROM
STRONG DAMAGING WINDS. LIMITING FACTOR THIS AFTERNOON COULD BE
CONVECTION WELL TO THE S ROBBING MOISTURE ADVECTION BUT STILL THINK
WE CAN EXPECT SHOWERS AND THUNDERSTORMS DESPITE THIS. WILL GO WITH
LIKELY POPS FOR TDY AND STICK CLOSE TO GUIDANCE TEMPS.

CONDITIONS DRY OUT TONIGHT AS THE COLD FRONT MOVES THROUGH AND NWLY
FLOW SETS UP FROM THE SFC THROUGH 500 MB. DESPITE THE FRONTAL
PASSAGE THERE IS NO REAL PUSH OF COOL AIR AND TEMPS TONIGHT WILL
RUN IN THE MID 50S WITH HIGHS SUNDAY IN THE MID 70S WITH CLEAR SKIES.

HIGH PRESSURE SETTLES IN AND REMAINS IN CONTROL MONDAY AND TUESDAY.
SKIES WILL REMAIN MOSTLY SUNNY TO PARTLY CLOUDY WITH HIGHS RUNNING
ABOVE NORMAL IN THE UPPER 70 TO LOWER 80S AND LOWS IN THE 50S. A
WEAK UPPER DISTURBANCE MOVES ACROSS THE AREA WEDNESDAY AND WILL KEEP
A CHANCE OF SHOWERS AND THUNDERSTORMS IN FOR WEDNESDAY AFTERNOON AND
THURSDAY. WE COULD SEE A TEMPORARY BREAK AS FAR AS THE CHANCE OF
RAIN IS CONCERNED ON FRIDAY BUT SATURDAY LOOKS TO BE WET ONCE AGAIN.
TEMPERATURES THE END OF THE WEEK WILL REMAIN WARM WITH HIGHS IN THE
MID 70S TO NEAR 80 AND LOWS IN THE MID TO UPPER 50S.

RAH...NONE.

JO
Hazardous weather outlook, Apr 26, 4:37 AM EDT, 1 hour 9 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
437 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN THREAT
FROM SEVERE THUNDERSTORMS WILL BE HAIL UP TO ONE INCH IN DIAMETER.
DUE TO THE LACK OF STRONG WINDS ALOFT THERE WILL NOT BE A
SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED WIND GUSTS OF
40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF A LINE FROM
ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE BEST CHANCE AT
EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD AROUND NOON
BUT LINGER WELL INTO THE AFTERNOON HOURS ACROSS THE COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE
SANDHILLS.

JO

In the hours before

Special weather statement, Apr 26, 3:43 AM EDT, 2 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
343 AM EDT SAT APR 26 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA
TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP JUST AHEAD OF A
COLD FRONT. THE COMBINATION OF A WARM FRONT LIFTING NORTH INTO
CENTRAL NORTH CAROLINA AND COLD AIR ALOFT WILL HELP TO DESTABILIZE
THE ATMOSPHERE SUPPORTING THUNDERSTORM ACTIVITY.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE HAIL UP TO
ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE
WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF
A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE
BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD BY EARLY
AFTERNOON BUT LINGER INTO LATE AFTERNOON ACROSS THE COASTAL PLAIN.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND
THE SANDHILLS .

JO

WWUS82 KRAH 260802 RRA
SPSRAH
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
343 AM EDT SAT APR 26 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA
TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP JUST AHEAD OF A
COLD FRONT. THE COMBINATION OF A WARM FRONT LIFTING NORTH INTO
CENTRAL NORTH CAROLINA AND COLD AIR ALOFT WILL HELP TO DESTABILIZE
THE ATMOSPHERE SUPPORTING THUNDERSTORM ACTIVITY.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE HAIL UP TO
ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE
WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF
A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE
BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD BY EARLY
AFTERNOON BUT LINGER INTO LATE AFTERNOON ACROSS THE COASTAL PLAIN.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE
SANDHILLS.

JO
Special weather statement, Apr 26, 3:43 AM EDT, 2 hours 3 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-262000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
343 AM EDT SAT APR 26 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTH CAROLINA
TODAY CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP JUST AHEAD OF A
COLD FRONT. THE COMBINATION OF A WARM FRONT LIFTING NORTH INTO
CENTRAL NORTH CAROLINA AND COLD AIR ALOFT WILL HELP TO DESTABILIZE
THE ATMOSPHERE SUPPORTING THUNDERSTORM ACTIVITY.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS TODAY WILL BE HAIL UP TO
ONE INCH IN DIAMETER. DUE TO THE LACK OF STRONG WINDS ALOFT THERE
WILL NOT BE A SIGNIFICANT THREAT OF DAMAGING WINDS HOWEVER ISOLATED
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE. LOCATIONS ALONG AND EAST OF
A LINE FROM ROXBORO TO THE TRIANGLE AND ROCKINGHAM WILL HAVE THE
BEST CHANCE AT EXPERIENCING SEVERE THUNDERSTORMS.

THUNDERSTORMS ACTIVITY WILL END FROM WEST TO EAST THIS AFTERNOON.
THE THUNDERSTORM THREAT SHOULD TAPER OFF OVER THE TRIAD BY EARLY
AFTERNOON BUT LINGER INTO LATE AFTERNOON ACROSS THE COASTAL PLAIN.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED IN CENTRAL NORTH CAROLINA AND THE
SANDHILLS.

JO
Special weather statement, Apr 26, 4:57 AM EDT, 49 minutes before
NCZ021>023-038-039-261100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 AM EDT SAT APR 26 2003

...THUNDERSTORMS TO CROSS THE TRIAD EARLY THIS MORNING...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST AT 25 MPH
ACROSS THE NORTHWEST PIEDMONT THROUGH 7 AM. THE SHOWERS AND STORMS
SHOULD REACH THE CITIES OF WINSTON-SALEM AND GREENSBORO BY 6 AM.

THE STRONGER STORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING STRIKES AND
SMALL HAIL.

IT APPEARS THAT THIS BATCH OF SHOWERS AND STORMS WILL EXIT THE TRIAD
REGION  BY 7 OR 730 AM.  HOWEVER...ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY MAY OCCUR ACROSS THE NORTHWEST PIEDMONT LATER THIS
MORNING...ESPECIALLY AFTER 10 AM.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 6:12 AM EDTSevere Thunderstorm WarningRAHRandolph33 min
Apr 26, 4:50 PM EDTSevere Thunderstorm WarningRAHGuilford25 min
Apr 26, 5:36 PM EDTSevere Thunderstorm WarningRAHPerson24 min
Apr 26, 5:42 PM EDTSevere Thunderstorm WarningRAHLee, Moore33 min
Apr 26, 6:10 PM EDTSevere Thunderstorm WarningRAHHarnett35 min
Apr 26, 6:29 PM EDTSevere Thunderstorm WarningRAHDurham31 min
Apr 26, 7:01 PM EDTSevere Thunderstorm WarningRAHCumberland29 min
Apr 26, 7:30 PM EDTSevere Thunderstorm WarningRAHCumberland30 min
Apr 26, 7:31 PM EDTSevere Thunderstorm WarningRAHWake29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.